Clostridioides (Clostridium) difficile infection

Clostridioides (formerly: Clostridium) difficile are bacteria that colonize the intestines. This sometimes goes unnoticed. In the event of a disturbed intestinal flora, however, the bacteria can trigger intestinal inflammation and diarrhea. Read on to discover how this happens and what treatment options are available.

At a glance

  • Clostridioides (Clostridium) difficile are intestinal bacterial that produce toxins. If the bacteria multiply strongly, the intestines can become inflamed.
  • The main symptom of infection is usually sudden, watery diarrhea.
  • Severe cases can lead to life-threatening complications such as intestinal rupture.
  • Patients can transmit the pathogens via contaminated feces on their hands or clothes.
  • Whether people contract an infection depends on the condition of their intestinal flora. The condition is almost always caused by taking antibiotics.
  • Thorough hand washing is essential to prevent infection.

Note: The information in this article cannot and should not replace a medical consultation and must not be used for self-diagnosis or treatment.

A patient in medical clothing lies on an intensive care bed clutching his stomach.

What is a Clostridioides difficile infection?

Clostridioides (formerly: Clostridium) difficile is a bacterium that lives in the environment as well as in animals’ and people’s intestines. Almost 5 percent of adults have these bacteria in their intestines but they only cause problems for a very few of these.

Under certain circumstances – almost always due to taking antibiotics – the bacteria can multiply, damage the intestinal cells and thus cause diarrhea. This is known as a Clostridioides difficile (C. difficile) infection or in medical terms enterocolitis or enteritis due to C. difficile.

C. difficile is among the most common “hospital germs”, i.e. pathogens that people in medical institutions contract particularly often.

Clostridioides difficile is one of the most common “hospital germs” (pathogens that people frequently contract in hospitals).

What are the symptoms of a Clostridioides difficile infection?

A Clostridioides difficile (C. difficile) infection typically causes the sudden onset of watery, foul-smelling diarrhea. It is very rare for patients not to have diarrhea. Blood is usually only found in the feces in extremely severe cases.

A further typical symptom is a high temperature, which is experienced by almost a third of patients. About a fifth experience pain in the lower abdomen. A loss of appetite, nausea and vomiting are also potential indications of a C. difficile infection.

What causes a Clostridioides difficile infection?

People who are infected with Clostridioides difficile (C. difficile) and subsequently become ill almost always have diarrhea and secrete large amounts of the bacteria in their feces.

This enables them to transmit the bacteria to others, for example when shaking hands, grasping door handles or sharing toilets. As the bacteria form resistant spores, they can survive on surfaces for a very long time.

Healthy people with a good immune system and a healthy intestinal flora can be infected with the bacteria but not necessarily become ill. If the intestinal flora is out of balance (for example due to taking antibiotics), C. difficile bacteria can gain the upper hand and cause intestinal inflammation.

The intestines become inflamed due to the bacteria producing toxins and damaging the cells of the intestinal mucosa. The result is (sometimes very severe) diarrhea.

If the condition is triggered by antibiotics, the diarrhea usually starts while taking these or shortly afterwards. In some cases, it can start several weeks or months later though.

Important: Antibiotics do not only combat the bacteria that make people ill, but also the useful bacteria found in the intestines and on the skin. These are part of the human microbiome – a community of microorganisms that performs important tasks such as protecting the body against infections caused by pathogens.

Which factors increase the risk of a Clostridioides difficile infection?

The greatest risk factor in association with a Clostridioides difficile (C. difficile) infection is taking antibiotics.

This is because these disrupt the balance of the body’s natural bacterial population, especially in the intestines – also known as the intestinal flora. An imbalance of this intestinal flora makes it easier for pathogens such as C. difficile to settle and prolifically multiply.

Other risk factors include:

  • older age
  • underlying gastrointestinal tract disorders
  • chronic liver and kidney disease
  • taking immunosuppressives (medication that suppresses the immune system)
  • chemotherapy
  • a long hospital stay
The greatest risk factor in association with a Clostridioides difficile infection is taking antibiotics.

How many people have Clostridioides difficile in their intestines?

Up to 80 percent of all small children have Clostridioides difficile (C. difficile) in their intestines, but most do not notice this.

In the adult population, up to 5 percent are carriers of the bacteria, again mostly without symptoms. This percentage increases to up to 40 percent as a result of hospital stays. Most people still remain asymptomatic though. 

C. difficile is responsible for about 15 to 20 percent of all antibiotic-related cases of diarrhea. An average of 1 in 100 people who take antibiotics develop a C. difficile infection.

What is the outlook for a Clostridioides difficile infection?

Clostridioides difficile (C. difficile) does not always cause intestinal inflammation: some people have no symptoms at all; others develop minor intestinal inflammation. On the other hand, some people develop an extremely severe form of intestinal inflammation, known in medical terms as pseudomembranous enterocolitis.

Severe cases can also lead to the dangerous enlargement of the large intestine (toxic megacolon), intestinal obstruction (ileus) or blood poisoning (sepsis).

Up to 5 percent of patients die from the infection, especially older people and those with pre-existing health conditions. Complications vastly increase the risk of the condition being fatal.

Recurrence after treatment is rather common. Up to 10 to 20 percent of patients experience intestinal inflammation again at a later date.

About 10 to 20 percent of people with a Clostridioides difficile infection experience a relapse.

How can a Clostridioides difficile infection be prevented?

Health problems due to Clostridioides (C. difficile) often occur in people who are taking or have taken antibiotics. As a result, antibiotics should only be used if medically essential. This also helps curb the spread of antibiotic resistance.

The spread of C. difficile can be prevented – especially in medical and care institutions – by quickly identifying, isolating and treating people with an infection.

In the event of contact with these people, it is also important to observe strict hygiene measures. These include wearing protective clothing such as gloves and gowns, for example.

Good hand hygiene is particularly important – and not just in medical institutions but during everyday life. By carefully washing the hands with soap every time they go to the toilet and before meals, people can protect themselves and others against infection. This does not just apply to people with an infection, but to everyone.

Important: Thoroughly washing the hands with soap for at least 20 to 30 seconds is one of the most important measures for preventing C. difficile infections and infections with many other pathogens.

How do doctors detect Clostridioides difficile?

To definitively diagnose a Clostridioides difficile (C. difficile) infection, a stool sample from the patient is usually examined in a laboratory. There, several tests can be used to prove the presence of either the bacteria themselves or their toxins and other bacterial components.

If doctors are unable to wait for the laboratory result due to a very severe case or the result is unclear, they will usually simply start the treatment.

How is a Clostridioides difficile infection treated?

In the event of a C. difficile infection, doctors prescribe special antibacterial medication. The most commonly used antibiotics are vancomycin, fidaxomicin and metronidazole. Doctors choose the antibiotic based on the severity of the condition and existing risk factors, such as the patient’s age. In severe cases with complications such as intestinal penetration or toxic megacolon, surgery may be necessary.

Important: Treatment is only required in the event of symptoms. Asymptomatic C. difficile infections do not need to be treated.

There are also several other treatment options, such as:

  • infusion with the antibody bezlotoxumab: this is a biotechnologically produced drug that binds to the bacterial toxins and renders them harmless.
  • stool transplant: the stool of a healthy donor is transferred into the patient’s intestines. However, the transfer carries the risk of transmitting other pathogens or triggering undesired processes in the recipient’s body.

Interesting fact: A stool transplant is a highly effective treatment method for recurrent C. difficile infections. It is successful in up to 90 percent of patients.

Reviewed by the German Society for Hygiene and Microbiology (Deutsche Gesellschaft für Hygiene und Mikrobologie e.V. – DGHM). As at:

Did you find this article helpful?